Papers

Fulminant hepatic failure induced by lamotrigine

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7000.292b (Published 29 July 1995) Cite this as: BMJ 1995;311:292
  1. A J Makin,
  2. S Fitt,
  3. Roger Williams

    Drs A J MAKIN, S FITT, and Professor ROGER WILLIAMS (Institute of Liver Studies, London SE5 9PJ), and Dr J S DUNCAN (National Hospital for Neurology and Neurosurgery, London WC1N 3BG) write: Although lamotrigine causes skin eruptions in 3% of cases,1 to our knowledge, it has not been reported to cause hepatotoxicity. We report a case of fulminant hepatic failure induced by lamotrigine.

    A 22 year old woman with epilepsy was admitted with complex and secondarily generalised seizures, despite treatment with sodium valproate, carbamazepine, and vigabatrin. Valproate was reduced, vigabatrin was withdrawn, carbamazepine was changed to a slow release preparation, and treatment with lamotrigine 50 mg daily was started and increased over three weeks to 100 mg twice daily. She presented two days later with a fever of 37.5°C, a maculopapular rash, and a raised plasma aspartate aminotransferase concentration of 913 IU/l and lamotrigine was withdrawn. Over 48 hours she became encephalopathic, requiring ventilation, and her liver function deteriorated further (aspartate aminotransferase concentration 2674 IU/l, international normalised ratio 4.5). Although she developed cerebral oedema, her liver function improved until she died unexpectedly of a massive pulmonary embolus 58 days after admission.

    Lamotrigine is the likely cause of the fulminant hepatic failure as there was no serological evidence of a viral hepatitis and paracetamol was not detected. A liver biopsy specimen showed acute hepatic necrosis with no evidence of chronic liver disease; although valproate and carbamazepine can both cause fulminant hepatic failure, this case had none of the characteristic features,2 3 and no other drug could be implicated. Lamotrigine treatment has been associated with multiorgan failure and disseminated intravascular coagulation, in which uncontrolled seizure activity was thought to cause rhabdomyolysis, which then precipitated these events.4 A further fatal case reported to the Committee on Safety of Medicines (personal communication) was similar to these earlier cases, but a recent report of multiorgan failure and disseminated intravascular coagulation associated with lamotrigine implicated the drug as the cause as there was no history of fitting just before admission.5 We suggest that these potentially fatal side effects should be considered in any patient when clinical deterioration follows instigation of lamotrigine treatment.

    References

    View Abstract